Kentucky, 2016Flash Flood and Damaging Wind in Kentucky, August 1 to 2, 2016
August 1 to 2, 2016 · NWS JKL · 2 events in 2 counties and zones
A washed out frontal boundary brought an area of showers and thunderstorms into eastern Kentucky this afternoon and evening. This cluster of storms generated high enough winds to produce wind damage in Monticello, while also causing flash flooding near Science Hill in Pulaski County as it slowly drifted east after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A washed out frontal boundary brought an area of showers and thunderstorms into eastern Kentucky this afternoon and evening. This cluster of storms generated high enough winds to produce wind damage in Monticello, while also causing flash flooding near Science Hill in Pulaski County as it slowly drifted east after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 1, 3:05 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 3:05 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
405 PM EDT MON AUG 1 2016
.SHORT TERM...(This evening through Tuesday night)
Issued at 405 PM EDT MON AUG 1 2016
A stationary front is currently draped from west to east across the
north-central portion of the state. Along this boundary, two MCS's
formed and were moving eastward as of this morning. By noon, the
western most system was falling apart, while the MCS across north
central KY was continuing a strong push eastward. Over the next
hour, afternoon heating and the lift associated with the boundary
began kicking up scattered showers and thunderstorms. As of 3pm,
these showers and storms had become more scattered to numerous
across the northern half of the CWA, merging with the north central
MCS to create a large conglomerate of showers and thunderstorms.
These showers and thunderstorms are expected to continue to develop
and track across the northern half of the CWA along the frontal
boundary through this evening. Our main concern at this point is
heavy rains that may accompany some of the stronger cells, and the
potential for training storms as they move in a west to easterly
fashion.
By this evening, expect best coverage to begin dropping off as we
lose daytime heating and instability. The front will remained draped
across the state, however, and all of the CAMs are continuing to
show masses of showers and thunderstorms continuing across portions
of the CWA. Unfortunately, none of the models have a good handle on
where any of this convection will set up, with each one putting it in
a different location within the CWA. Tried to match up as best as
possible, with better chances in the north during the first part of
the night (coinciding with ongoing conditions), and then better
convection along the southern half of the CWA late as the boundary
drops southward. Given the light winds and significant moisture
across the area, included mention of patchy fog overnight,
especially in the valley locations and along the northern CWA where
some clearing may occur. However, this may actually be a bit
underplayed, as some areal fog cannot be ruled out. Will pass on to
next shift to monitor.
While the frontal boundary axis will drop south and west of much of
the CWA during the day tomorrow, continued moisture and instability
from heating will be enough to promote pop up showers and
thunderstorms by early afternoon, the increasing in coverage,
especially across the far eastern portion of the state, during the
rest of the afternoon. Once we lose daytime heating Tuesday evening,
lack of strong forcing will quickly cut off convection. Kept much of
Tuesday night dry as a result, although some of the CAMs are
spitting out some very isolated convection, spawning from moisture
which is wrapping around the high sitting off to our west.
Confidence was too low in this to include mention of pops during
this time, but may be something to watch. As for temperatures,
expect near or just above normal values through the short term
period. Winds will be light and variable as well.
.LONG TERM...(Wednesday through Monday)
Issued at 342 PM EDT MON AUG 1 2016
We start off the period in the periphery of a upper level high
centered across the Southern plains states. Then a upper level low
drives east into the northeast US and will bring slightly lower
heights for the weekend. The models are in decent agreement with
the overall upper level pattern based on spaghetti plots. However
no strong surface signals exist till we get closer to the weekend.
The other issue in terms of POPs in this pattern will be potential
for MCS activity. Therefore will stick with the model blend which
would lead to slight chance storms generally through Thursday
given the mesoscale nature of MCS. Then by the weekend a frontal
boundary is expected to dive south and will become the driver for
convection over the weekend. At this point, models are in decent
agreement with the boundary then becoming quasi stationary by
Sunday. Right now the blends are going with chance POPs Saturday,
but would expect the blends will continue to increase as
continuity increases. The PWATs are also expected to increase aoa
2 inches into the weekend leading to potential for heavy rain with
any storms that develop. After this think chance POPs will
transition south and stay there late weekend into early next week.
That said will keep most spots in slight chance just given the
airmass. Temperature through the period will become slightly above
average with highs topping out in the upper 80s to lower 90s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 209 PM EDT MON AUG 1 2016
Scattered to numerous showers and thunderstorms are currently
moving across eastern KY, specifically the northern half of the
state. The main concern with any of these storms will be brief
heavy rains, which will temporarily reduce visibilities. Given
the imminent impacts to KSME, KJKL, and KSJS, went ahead and
included either tempo or predominant MVFR to IFR vis for these
sites through the late afternoon. Otherwise, cigs should
generally remain just above VFR through the evening. Expect best
convection to dissipate this evening with loss of daytime heating.
However, any TAF sites which receive rain this afternoon will
likely see fog development due to lingering moisture. Sites may
potentially fall to near or just below airport mins at times for
these locations, though exact timing is still somewhat uncertain.
Tomorrow, as fog clears out, a MVFR cloud deck is expected to set
up. Can't rule out some scattered showers and thunderstorms closer
to KSME and KLOZ as well. Winds will be light during the period.
&&
.JKL Watches/Warnings/Advisories...
None.
&&
SHORT TERM...JMW
LONG TERM...DJ
AVIATION...JMW
Hazardous weather outlook, Aug 1, 3:14 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT MON AUG 1 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-022315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
414 PM EDT MON AUG 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH TONIGHT. THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. LOCATIONS
THAT RECEIVE MULTIPLE ROUNDS OF STORMS MAY ALSO EXPERIENCE
ISOLATED INSTANCES OF FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THIS
EVENING AND OVERNIGHT.
JMW
In the hours before
Special weather statement, Aug 1, 5:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT MON AUG 1 2016
KYZ083-012300-
WAYNE-
632 PM EDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...
AT 632 PM EDT...A STRONG THUNDERSTORM WAS NEAR PARNELL...OR 9 MILES
NORTHWEST OF MONTICELLO...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...MILL SPRINGS...PARNELL AND STEUBENVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3692 8496 3695 8495 3696 8492 3695 8490
3699 8485 3693 8472 3678 8494 3688 8503
TIME...MOT...LOC 2232Z 316DEG 15KT 3694 8497
KASSpecial weather statement, Aug 1, 5:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT MON AUG 1 2016
KYZ083-012330-
WAYNE-
656 PM EDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...
AT 656 PM EDT...A STRONG THUNDERSTORM WAS OVER MONTICELLO...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...RITNER...OIL VALLEY...GREGORY...KIDDS CROSSING...
BARRIER...BETSEY...DENNEY...ROCKEYBRANCH...PARMLEYSVILLE...GRIFFIN...
STEUBENVILLE...COOPERSVILLE AND BURFIELD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3686 8495 3696 8485 3682 8458 3680 8459
3681 8460 3680 8460 3679 8462 3677 8464
3675 8468 3673 8468 3666 8473
TIME...MOT...LOC 2256Z 307DEG 19KT 3686 8484
KASThunderstorm Wind, Wayne
- When
- August 1, 6:00 PM EST
- Where
- Wayne County, 1.14 mi SW of Monticello Wayne Arp to Monticello
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.837, -84.863
Emergency Management reported wind damage to the roof of the local Walmart. A nearby power pole was also snapped, resulting in 3,000 customers losing power for a brief period.
Flash Flood, Pulaski
- When
- August 2, 2:00 AM EST to 4:00 AM EST
- Where
- Pulaski County, 1.32 mi SE of Mt Zion to 1.36 mi SE of Mt Zion
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 37.167, -84.652
Dispatch relayed a report of water swiftly flowing over a bridge on Norwood Mount Zion Road where it crosses over Big Clifty Creek outside of Science Hill. A father and daughter were rescued by a state trooper after their vehicle became stranded in these flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Wildfire in Wyoming, August 1 to 6, 20161 injured · $500,000 · 1 event
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642470, 642478.